Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 37, NWS Charleston, WV

May 22, 2001Gilmer County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 22, 2001, 3:45 PM EDT for Gilmer County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2001, 3:45 PM EDT (19:45 UTC)
Expired
May 22, 2001, 4:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Gilmer County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 221945
FFWRLX
WVC021-222015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 415 PM EDT...

* AT 340 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER GLENVILLE...OR ABOUT 3 MILES WEST OF GLENVILLE...MOVING
  NORTHEAST AT 25 MPH.



<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 10:05 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 22, 10:05 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT TUE MAY 22 2001

LATEST MESOETA SHOWS CAPE "RIDGE" OVER AND EAST OF OHIO RIVER THIS
AFTERNOON WITH THE 500 FLOW BEING FAIRLY PARALLEL TO THE FRONT WHICH
SHOULD SLOW IT'S PROGRESS THIS MORNING AND EARLY AFTERNOON.  WE WILL
ALSO BE CLOSE TO THE LEFT FRONT OF THE 250 JET THIS AFTERNOON.  AS A
RESULT I HAVE JUST KEPT THE FLASH FLOOD WATCH ALTHOUGH THE AREA IN
OHIO LOOKS LESS LIKELY.  TIMING AND ALIGNMENT OF THINGS THIS
AFTERNOON WILL HAVE TO BE WATCHED CLOSELY.

ADJUSTED TONIGHT FORECAST AS THE FRONT SHOULD FINALLY MAKE IT WITH
ALL MODELS CLEARING THINGS OUT.  TOOK OUT PRECIPITATION AND GAVE
CLEARING.

.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH TODAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLASH .FLOOD WATCH TODAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/AAR

In the hours before

Local storm report, May 22, 12:31 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1231 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    GLEN ROGERS               WV   FLOODING
05/22/01   WYOMING                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1135 AM  AND  1150 AM

1152 AM    GLEN ROGERS               WV   FLOODING
05/22/01   WYOMING                        STREAMS OUT OF THEIR BANKS.
                                          EVENT OCCURRED BETWEEN
                                          1137 AM  AND  1152 AM

1155 AM    LOGAN                     WV   FUNNEL CLOUD
05/22/01   LOGAN

@RUKWBCe%KDENNWUS51 KRLX 221631
LSRRLX
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1231 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    GLEN ROGERS               WV   FLOODING
05/22/01   WYOMING                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1135 AM  AND  1150 AM

1152 AM    GLEN ROGERS               WV   FLOODING
05/22/01   WYOMING                        STREAMS OUT OF THEIR BANKS.
                                          EVENT OCCURRED BETWEEN
                                          1137 AM  AND  1152 AM
Special weather statement, May 22, 2:12 PM EDT, 1 hour 33 minutes before
WVZ015-016-018-027>029-036-037-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE MAY 22 2001

AT 209 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS...WITH WIND GUSTS TO AROUND 40 MPH...ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF SPENCER TO 19 MILES SOUTHEAST OF
CHARLESTON...MOVING NORTHEAST AT 40 MPH.

RADAR INDICATED THAT HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE
FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WEST VIRGINIA.

.END/RPY/TRM
Local storm report, May 22, 2:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0233 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    MAN                       WV   FLOODING
05/22/01   LOGAN                          STREAMS OUT OF THEIR BANKS.
Local storm report, May 22, 2:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0243 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GLEN ROGERS               WV   FLOODING
05/22/01   WYOMING                        STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0211 PM  AND  0226 PM
Local storm report, May 22, 2:47 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0247 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CHAPMANVILLE              WV   FLOODING
05/22/01   LOGAN                          STREAMS OVER ROADS OR
                         R                 IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0215 PM  AND  0230 PM
Local storm report, May 22, 2:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0254 PM EDT TUE MAY 22 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    MATHENY                   WV   FLOODING
05/22/01   WYOMING                        STREAMS OVER ROADS OR
                      /                    IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0234 PM  AND  0249 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:06 PM EDTSevere Thunderstorm WarningRLXClay, Roane39 min
May 21, 8:27 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min
May 21, 8:43 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster47 min
May 22, 8:32 AM EDTFlash Flood WarningRLXKanawha3 hr
May 22, 8:36 AM EDTFlash Flood WarningRLXLincoln3 hr
May 22, 8:39 AM EDTFlash Flood WarningRLXRoane3 hr
May 22, 9:28 AM EDTFlash Flood WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming3 hr
May 22, 1:59 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln, Logan2 hr
May 22, 2:20 PM EDTFlash Flood WarningRLXMcDowell, Raleigh, Roane, Wyoming100 min
May 22, 3:18 PM EDTFlash Flood WarningRLXClay57 min
May 22, 4:26 PM EDTFlash Flood WarningRLXPocahontas94 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.